Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 10, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Apr 14, 2022, 4:16 PM EDT for Berkshire County, Massachusetts. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 14, 2022, 4:16 PM EDT (20:16 UTC)
- Expired
- Apr 14, 2022, 5:15 PM EDT
- In force
- 59 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Berkshire County, MA
The radar
The Albany radar (KENX), 74 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 3:35 PM EDT, 41 minutes earlier.
Area forecast discussion, Apr 14, 3:35 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION National Weather Service Albany NY 335 PM EDT Thu Apr 14 2022 .SYNOPSIS... A cold front will bring showers to the area late this afternoon with scattered thunderstorms. A few storms could contain strong, gusty winds. Dry, mild weather will return on Friday, then there is a good chance of rain on Saturday as another frontal system crosses the area. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... A narrow wedge of sunny, warm weather between cool maritime air to the east and a cold front to the west is shifting east away from our area this afternoon as a cold front and pre-frontal surface trough moves east across central NY. Clouds have spread east to the Hudson Valley ahead of developing showers closer to the front over central NY. Temperatures climbed to nearly 80 degrees in many areas earlier today, with mid 80s in the mid Hudson Valley. However, temperatures will fall a bit once clouds increase this afternoon. Still, we are expecting a ribbon of 500 to 1000 J/kg of surface- based CAPE to accompany showers moving east this afternoon into early this evening just ahead of the cold front with steep low-level lapse rates especially southeast of the Capital District. Showers have developed ahead of the front west of the Hudson Valley but as of 2 pm thunderstorms have not occurred. However, as the strongest forcing arrives later this afternoon there still appears to be a good chance that there will at least be embedded thunderstorms with a line of showers as it crosses the area from west to east. The latest CAM guidance including the 16z HRRR is indicating that convection will intensify as this line of showers gets to near or just east of the Hudson Valley late this afternoon, so it appears that the highest risk for severe wind gusts will be from the Hudson Valley eastward to western New England through about 6-7 pm. Showers with scattered thunderstorms will end from west to east early this evening with clearing expected by late evening. Some light fog could develop overnight in areas where the winds die quickly. It will turn noticeably cooler overnight with lows settling into the 30s north and west of the Capital District, with lower 40s from Albany southward. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/... High pressure will move off the mid-Atlantic coast during the day Friday. Gusty west-southwest winds will develop around the northern rim of the high during the afternoon, allowing for high temperatures on Friday to bounce back into the 60s. After a breezy and mild evening on Friday, clouds will overspread the area once again Friday night, with showers developing across the north country. Overnight lows Friday night will be mainly in the 40s. A cold front will drop south across the region on Saturday. A jet maxima will track east around the base of the upper trough during Saturday, inducing cyclogenesis under the left exit of the jet along the frontal zone and delaying the front passage in our area until Saturday night. This is likely to lead to a prolonged period of light to moderate precipitation during the day Saturday as the front slowly pushes southward, with much of the precipitation falling along and behind the front. Temperatures Saturday will start out rather mild but will be steady or possibly even dropping during the afternoon as colder air moves in behind the front along with persistent rain showers. Some wet snow could mix with the rain before the precipitation ends across the north country during the afternoon on Saturday, and a few snow flakes may even be seen over the Helderbergs, Greens and Catskills Saturday evening, but no snow accumulations are expected at this time. Temperatures will fall into the 30s by late Saturday night with 20s across the north country. && .LONG TERM /SUNDAY THROUGH THURSDAY/... Guidance is in agreement the longwave pattern across the CONUS will be active and progressive through the period. Temperatures will fluctuate between near seasonable and below normal. Easter Sunday will be cool with lingering showers possible as a low pressure system departs. Highs Sunday are expected to run 10 to 15 degrees below normal. Fair and chilly for Sunday night with lows 5 to 10 degrees below with mostly clear skies and diminishing winds as high pressure builds in at the surface and aloft. The ridging is expected to quickly shift off to our east with another low pressure system and upper trough on the approach. Increasing clouds Monday with fair weather expected for most of the day with tempertures rebounding to near seasonable levels. This next system will impact the area Monday night into Tuesday night with widespread chances for precipitation. Multiple short waves will be in play with an closed low expected to develop over the region. The system is expected to occluded with a secondary area of low pressure developing along the eastern seaboard. It's expected to be cold enough for snow to occur across the higher terrain with the system as it approaches and departs. Lows Monday night are expected to be in the 30s with upper 20s limited to above 2000 feet. Tuesday is expected to be a raw, wet day with highs from the mid 30s to lower 50s. Ridging at the surface and aloft are expected to build in for Wednesday bringing a day of fair weather. This will be short- lived as the ridging is expected to again move off to our east rather quickly with another low pressure system on the approach for Thursday bringing more chances for showers to the area. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... Through 18z Friday....The main concern for the ALY terminals over the next 6-9 hours will be the threat for strong to severe thunderstorms. The best time for thunderstorms to move through will be between the hours of 2pm-8pm EDT. The window with the greatest confidence in storms over the TAF sites is between 19z-22z. Have TEMPOs to reflect this. VFR conditions will dominate much of the TAF period with the exception of the showers and storms later. Any showers or storms will have the potential to briefly reduce the TAFs to MVFR/IFR territory. Once the storms past this evening, skies will show improvement with ceilings returning to VFR. Depending on how much clearing takes place combined with light winds and adequate low level moisture, there could be some patchy mist/fog development overnight. Have not included mist/fog mention in the TAFs at this time and will allow for the next shifts to further evaluate/access this potential. South-southwest winds 5-10 kts will this afternoon will shift out of the west-northwest later this evening behind the cold front 5-10 kts with gusts as high as 20-25 kts. Winds will then trend towards light and variable tonight before picking up out of the southwest 5-15 kts with gusts as high as 20-25 kts Friday afternoon. Outlook... Friday Night: Low Operational Impact. Slight Chance of SHRA. Saturday: High Operational Impact. Definite SHRA. Saturday Night: Moderate Operational Impact. Chance of SHRA. Sunday: Low Operational Impact. Breezy. Slight Chance of SHRA. Sunday Night: No Operational Impact. NO SIG WX. Monday: Low Operational Impact. Slight Chance of SHRA. Monday Night: High Operational Impact. Likely RA. Tuesday: High Operational Impact. Likely RA. && .FIRE WEATHER... Showers with a few embedded thunderstorms will move across the area early this evening. Drier and cooler weather returns later tonight with light winds and RH values rebounding to 80 to 90 percent. On Friday, expect a partly to mostly sunny and mild day with deep mixing. RH values are likely to fall to 20-30 percent, with south to southwesterly winds gusting 20-30 miles per hour. && .HYDROLOGY... An area of showers and thunderstorms will push across the region late this afternoon into this evening and bring QPF amounts of mainly 0.25 to 0.50 of an inch. Due to the quick progression of these showers, no widespread hydrological issues are expected. Drier weather returns Thursday night into Friday before unsettled weather returns this weekend. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Rathbun NEAR TERM...MSE/Rathbun SHORT TERM...Rathbun LONG TERM...IAA AVIATION...Evbuoma FIRE WEATHER...Thompson/Rathbun HYDROLOGY...Thompson/Rathbun
Hazardous weather outlook, Apr 14, 2:54 PM EDT, 1 hour 22 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 254 PM EDT Thu Apr 14 2022 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-151900- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 254 PM EDT Thu Apr 14 2022 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York, eastern New York and southern Vermont. .DAY ONE...This afternoon and tonight. Showers with scattered thunderstorms will move across the area late this afternoon into early this evening. A few of these storms may contain strong, gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. MSE
In the hours before
Special weather statement, Apr 14, 3:41 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Albany NY
341 PM EDT Thu Apr 14 2022
CTZ001-MAZ025-NYZ060-061-065-066-142015-
Northern Litchfield CT-Southern Berkshire MA-Eastern Dutchess NY-
Eastern Columbia NY-Western Columbia NY-Western Dutchess NY-
341 PM EDT Thu Apr 14 2022
...A strong thunderstorm will impact portions of northwestern
Litchfield, southwestern Berkshire, northeastern Dutchess and
southeastern Columbia Counties through 415 PM EDT...
At 340 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pine Plains, or 14 miles east of Rhinebeck, moving northeast at 50
mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Great Barrington, Copake, Sheffield, Pine Plains, Ancram, Canaan,
Millerton, Sandisfield, Ashley Falls, Bethel, Salisbury, New
Marlborough, Smithfield, Monterey, Tyringham, Sodom, Pachin Mills,
Ancramdale, Hartsville and Konkapot.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4202 7380 4229 7324 4213 7307 4212 7306
4211 7307 4207 7307 4187 7361
TIME...MOT...LOC 1940Z 235DEG 43KT 4200 7364
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
ATESpecial weather statement, Apr 14, 3:45 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Albany NY
345 PM EDT Thu Apr 14 2022
MAZ001-NYZ053-054-060-061-142015-
Northern Berkshire MA-Eastern Columbia NY-Western Rensselaer NY-
Western Columbia NY-Eastern Rensselaer NY-
345 PM EDT Thu Apr 14 2022
...A strong thunderstorm will impact portions of north central
Berkshire, northeastern Columbia and southeastern Rensselaer Counties
through 415 PM EDT...
At 345 PM EDT, Doppler radar was tracking a strong thunderstorm near
Nassau, moving northeast at 40 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pittsfield, Nassau, Cheshire, Stephentown, New Lebanon, Valatie,
Kinderhook, Hancock, New Ashford, Berkshire, Lanesborough, East
Nassau, Chatham Center, Garfield, North Stephentown, Sweets Corner,
West Stephentown, Jacks Corners, North Hancock and Hoag Corners.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4239 7372 4248 7376 4272 7324 4252 7310
TIME...MOT...LOC 1945Z 242DEG 35KT 4247 7365
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
ATESpecial weather statement, Apr 14, 4:05 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Albany NY
405 PM EDT Thu Apr 14 2022
CTZ001-MAZ025-NYZ066-142030-
Northern Litchfield CT-Southern Berkshire MA-Eastern Dutchess NY-
405 PM EDT Thu Apr 14 2022
...A strong thunderstorm will impact portions of northwestern
Litchfield, southeastern Berkshire and northeastern Dutchess Counties
through 430 PM EDT...
At 405 PM EDT, Doppler radar was tracking a strong thunderstorm over
Millerton, or 17 miles south of Great Barrington, moving northeast at
40 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sharon, Norfolk, Otis, Canaan, Millerton, Sandisfield, Falls Village,
Ashley Falls, Salisbury, New Marlborough, Colebrook, South Norfolk,
Sodom, South Canaan, Konkapot, Wangum Village, Gomorrah, Mill Brook,
Montville and Southfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4198 7360 4199 7358 4198 7353 4202 7352
4224 7309 4216 7303 4214 7303 4215 7307
4212 7306 4211 7307 4209 7307 4204 7306
4204 7301 4197 7303 4183 7350
TIME...MOT...LOC 2005Z 242DEG 35KT 4195 7347
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
ATESpecial weather statement, Apr 14, 4:08 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Albany NY
408 PM EDT Thu Apr 14 2022
MAZ001-NYZ053-054-VTZ013-142045-
Northern Berkshire MA-Western Rensselaer NY-Eastern Rensselaer NY-
Bennington VT-
408 PM EDT Thu Apr 14 2022
...A strong thunderstorm will impact portions of north central
Berkshire, northeastern Rensselaer and southwestern Bennington
Counties through 445 PM EDT...
At 407 PM EDT, Doppler radar was tracking a strong thunderstorm near
Averill Park, or 9 miles east of Troy, moving northeast at 40 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bennington, North Adams, Williamstown, Pownal, Grafton, Berlin,
Stamford, Readsboro, Averill Park, Brunswick, Sand Lake, Hoosick,
Poestenkill, North Bennington, Woodford, Old Bennington, Hairpin
Turn, Paper Mill Village, Greylock and Petersburg Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4274 7297 4274 7302 4272 7302 4258 7352
4274 7363 4299 7310 4275 7293
TIME...MOT...LOC 2007Z 242DEG 35KT 4270 7349
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
ATESpecial weather statement, Apr 14, 4:09 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Albany NY
409 PM EDT Thu Apr 14 2022
NYZ053-054-084-VTZ013-142045-
Western Rensselaer NY-Eastern Rensselaer NY-Southern Washington NY-
Bennington VT-
409 PM EDT Thu Apr 14 2022
...A strong thunderstorm will impact portions of southeastern
Washington, northern Rensselaer and southwestern Bennington Counties
through 445 PM EDT...
At 409 PM EDT, Doppler radar was tracking a strong thunderstorm near
Center Brunswick, or 8 miles southeast of Mechanicville, moving
northeast at 40 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bennington, Hoosick Falls, Arlington, Shaftsbury, Cambridge, Center
Brunswick, Hoosick, Lee, Pittstown, White Creek, North Bennington,
Schaghticoke, Valley Falls, Woodford, Old Bennington, Glastenbury,
Schaghticoke Hill, Center White Creek, Hoosick Junction and Paper
Mill Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4275 7361 4281 7366 4282 7366 4286 7368
4288 7367 4288 7368 4313 7318 4290 7299
TIME...MOT...LOC 2009Z 242DEG 35KT 4283 7356
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
ATESpecial weather statement, Apr 14, 4:13 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Albany NY
413 PM EDT Thu Apr 14 2022
CTZ001-013-NYZ066-142045-
Northern Litchfield CT-Southern Litchfield CT-Eastern Dutchess NY-
413 PM EDT Thu Apr 14 2022
...A strong thunderstorm will impact portions of central Litchfield
and east central Dutchess Counties through 445 PM EDT...
At 413 PM EDT, Doppler radar was tracking a strong thunderstorm over
Kent, or 11 miles north of Sherman, moving northeast at 40 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Torrington, Kent, Litchfield, Northwest Harwinton, New Preston,
Cornwall Bridge, Wingdale, Dover Plains, Gaylordsville, Winsted,
Harwinton, Goshen, Warren, Cornwall, Bantam, South Norfolk, West
Torrington, Torringford, Haight Vineyard and Mooreville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4178 7366 4199 7312 4180 7298 4180 7302
4178 7301 4164 7349 4166 7349 4167 7352
4163 7352 4162 7355
TIME...MOT...LOC 2013Z 242DEG 35KT 4174 7351
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
ATEThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 3:37 PM EDT | Special Weather Statement | ALY | Dutchess | 23 min |
| Apr 14, 3:38 PM EDT | Special Weather Statement | ALY | Columbia | 37 min |
| Apr 14, 3:41 PM EDT | Special Weather Statement | ALY | Columbia | 34 min |
| Apr 14, 3:45 PM EDT | Special Weather Statement | ALY | Rensselaer | 30 min |
| Apr 14, 4:08 PM EDT | Special Weather Statement | ALY | Rensselaer | 37 min |
| Apr 14, 5:03 PM EDT | Special Weather Statement | ALY | Dutchess | 57 min |
| Apr 14, 5:16 PM EDT | Severe Thunderstorm Warning | ALY | Dutchess | 59 min |
| Apr 14, 4:09 PM EDT | Special Weather Statement | ALY | Bennington | 36 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.